By Donald M. Petersen Jr., BS, HCD(hc), FICC(h), Publisher
According to one Web site,1 acetaminophen, which is approved by the U.S. Food and Drug Administration as safe for over-the- counter use, “is the most commonly used pain reliever and fever reducer in the United States. (Slone, JAMA 2002).” This same site reports that 23 percent of all American adults use acetaminophen in a given week, with 29 billion units of the stuff sold in a given year (2005), about half of which is sold OTC.
The list of brand names under which acetaminophen is sold is quite long, the most famous of which is Tylenol. You can also find it mixed with other drugs in an even longer list of brands, including: Alka-Seltzer Plus Cold and Sinus, Anacin, Comtrex Cold and Cough, Dayquil, Excedrin, Midol PMS, NyQuil Cold/Flu Relief, Robitussin Cold Cough and Flu, Sudafed PE Cold & Cough and Vicks 44 Cold, Flu and Cough, to name relatively few.
According to the dosage charts, anyone over 4 months of age can use acetaminophen “safely.” But a recent study (that you’ve heard nothing about from the media) found that this may not be as true as you are lead to believe.
Published ahead of printing on Aug. 13, 2010, the study is titled, “Acetaminophen Use and Risk of Asthma, Rhinoconjunctivitis and Eczema in Adolescents: ISAAC Phase Three.”2 The object of the study was “to investigate the risk of asthma and other allergic disorders associated with the current use of acetaminophen in 13 to 14 year old children in different populations worldwide.”
This was no lightweight study conducted in a small town or with a small subject population. Participants were 322,959 adolescent children from 113 centers in 50 countries. Study findings included the following:
- “The reported use of acetaminophen in the past 12 months was associated with a significant exposure-dependent increased risk of current asthma symptoms.”
- “The reported use of acetaminophen in the past 12 months was associated with a significant dose-dependent increased risk of current symptoms of rhinoconjunctivitis (allergy) and eczema.”
- “These findings extend our previous observations from ISAAC Phase Three, that the use of acetaminophen in infancy and current use was associated with an increased risk of asthma symptoms in 6 to 7 year old children.”
Participating children were divided into two groups according to acetaminophen use: Medium Use (once or more per year) and High Use (once or more per month). Increased risk for the above conditions was directed related to frequency of use, with a significant increased risk for medium users (43 percent increased risk for asthma symptoms, 33 percent increased risk for rhinoconjunctivitis symptoms and 32 percent increased risk for eczema symptoms) and a shockingly greater risk for high users (151 percent increased risk, 118 percent increased risk and 87 percent increased risk, respectively).
This is just the tip of the iceberg. The above doesn’t even begin to speak to the potential issues for older adults, pregnant mothers and younger children between the ages of 4 months and 13 years old.
One can only imagine how these results were received in the board rooms of large pharmaceutical companies (assuming, of course, which is a big assumption, that this information was not previously known). You can almost imagine the vice president of marketing for one of the companies telling the board:
“I have some good news and some great news. The good news is that sales of products containing acetaminophen are up. The better news is that the use of these products is associated with asthma, allergy and eczema symptoms.
“Assuming a causal relationship, we have projected that an adolescent taking our acetaminophen products just once a month will potentially develop other symptoms that result in greater use of asthma drugs, decongestants, antihistamines and corticosteroids at the very least. These new products, in turn, have the potential to elicit even greater health problems, resulting in even greater use of higher priced drugs.
“We estimate that a 13-year-old that contracts just one of these maladies will consume an additional $328 dollars of drugs on average per year with a life-time value of over $20,000 per child.”
With a little more research, this scenario will likely be followed by television ads by The Law Firm of Dewey, Cheatum & Howe asking, “If you or a loved one have taken acetaminophen in the past few years, please contact our office immediately.”
When will people learn that no matter how “safe” a drug claims to be, there are always side effects? The only question is how long it will take the research community to find them all. n
- Consumer Healthcare Products Association. Acetaminophen Fact Sheet. www.chpa-info.org/issues/Acetaminophen_FactSheet.aspx
- Beasley RW, Clayton TO, Crane J, et al. Acetaminophen use and risk of asthma, rhinoconjunctivitis and eczema in adolescents: ISAAC Phase 3. Am J Respir Crit Care Med, 2010 [Epub ahead of print]. doi:10.1164/rccm.201005-0757OC.
Read more findings on my blog: www.dynamicchiropractic.com/blogs/wrblog.
This article is from Dynamic Chiropractic. Volume 28, Number 22. October 21, 2010. Page 3.